Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 244, NWS Wichita, KS

July 8, 2004Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 2004, 10:15 AM CDT for Greenwood County, Woodson County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 10:15 AM CDT (15:15 UTC)
Expired
Jul 8, 2004, 11:15 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2526 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 081515
SVRICT
KSC073-207-081615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1015 AM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 1115 AM CDT.

* AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
  OF YATES CENTER TO HAMILTON...OR ALONG A LINE EXTENDING FROM 24
  MILES WEST OF IOLA TO 31 MILES SOUTH OF EMPORIA...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR YATES CENTER AROUND 1030 AM CDT...
  NEAR TORONTO AROUND 1050 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD AND WOODSON COUNTIES UNTIL 1115 AM CDT.

LAT...LON 3802 9579 3802 9624 3765 9614 3766 9598
      3775 9598 3776 9566

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:19 AM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 8, 3:19 AM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT THU JUL 8 2004

.DISCUSSION...

MAIN FCST CONCERN CONTINUES TO BE CONVECTIVE POTENTIAL FOR THE FIRST
COUPLE OF PERIODS.

TDAY-TNGT: 850MB-700MB THETA-E ADVECTION WL REMAIN OVER AREAS EAST
OF THE TURNPIKE THIS MORNING. THE LAST FEW MODELS RUNS HAVE BEEN
CONSISTENT SHOWING DECENT UPGLIDE IN THIS AREA. EVEN THOUGH PRECIP
HAS NOT DEVELOPED YET OVER SE KS, FEEL THERE IS ENOUGH COMING
TOGETHER TO LEAVE POPS IN. EVEN IF CONVECTION DOES NOT GET GOING
EARLY THIS MORNING, A FEW VERY ISOLATED CELLS MAY POP UP LATE THIS
AFTERNOON WHERE THE CAP IS WEAKEST. SO FOR NOW WL NOT GET CUTE WITH
POPS AND JUST COVER SE KS WITH A SLGT CHANCE.

CONFIDENCE IS LOW TNGT REGARDING CONVECTIVE ACTIVITY. THE ETA IS
DEVELOPING PRECIP TDAY AND BRINGING IT ALL THE WAY DOWN TO SOUTH
CENTRAL KANSAS LATE TNGT. NOT QUITE READY TO BUY INTO THIS SOLUTION
YET AS UPPER FLOW FCSTED WOULD TAKE THIS ACTIVITY IN MORE OF A
WESTERLY DIRECTION. HOWEVER, THE 06Z MESO-ETA IS STILL BRINGING A
COMPLEX DOWN ACROSS THE AREA TONIGHT, SO THIS MAY BE SOMETHING FOR
THE DAY SHIFT TO HATCH OUT. A THETA-E GRADIENT WL ONCE AGAIN B
SITUATED THROUGH THE CWA FROM NW TO SE. ISENTROPIC LIFT ACROSS THIS
GRADIENT SHOULD INCREASE TNGT AS THE LLJ STRENGTHENS. THIS IS ALSO
SHOWN AS ETA INCREASES NET ADIABATIC OMEGA ACROSS MUCH OF THE CWA.
THERE ALSO CONTINUES TO BE SOME ELEVATED INSTABILITY OVER THE AREA.
WITH THIS SAID, WL INSERT A SLGT CHANCE INTO THE FCST FOR TNGT.
GIVEN AMOUNTS OF 850MB MOISTURE AND 0-6KM SHEAR AROUND 30KTS, A
SEVERE STORM OR TWO CAN NOT BE RULED OUT.

AS FAR AS TEMPS GO, THE MAV NUMBERS MAY BE A BIT HIGH TDAY. THINK
THIS MAY BE DUE TO THE MODEL NOT RESOLVING HOW MOIST THE GROUND
STILL IS. SO WL STICK CLOSER TO FWC AND MET NUMBERS.

FRI-SAT:
THE BETTER ISENTROPIC LIFT AND DYNAMICS SHIFT NORTH OF THE CWA FOR
FRI AND SAT. BY SAT 12Z A WEAK UPPER RIDGE WL BE SITUATED OVER THE
SOUTHERN PLAINS WITH THE STRONGER WESTERLIES REMAINING OVER THE
DAKOTAS.

SUN-WED:
WISH I HAD AS MUCH CONFIDENCE IN THE FIRST FEW PERIODS AS I DO THE
EXTENDED. UPPER RIDGE SHOULD ENCOMPASS THE AREA THROUGH THE EXTENDED
PERIODS. NEEDLESS TO SAY KEPT THE FCST DRY AND WARM. PREV FCST HAD
SLIGHTLY ABOVE NORMAL TEMPS WHICH LOOK RIGHT ON TRACK. SO IT LOOKS
LIKE WE MAY FINALLY GET INTO A SUMMER PATTERN. BETTER LATE THAN
NEVER.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  72  93  72 /  10  20  10  10
HUTCHINSON      95  72  94  71 /  10  20  10  10
NEWTON          94  72  93  71 /  10  20  10  10
ELDORADO        94  72  93  72 /  20  20  10  10
WINFIELD-KWLD   94  73  93  72 /  20  20  10  10
RUSSELL         97  71  96  70 /  10  20  10  10
GREAT BEND      97  71  96  70 /  10  20  10  10
SALINA          94  72  94  70 /  10  20  10  10
MCPHERSON       94  72  94  71 /  10  20  10  10
COFFEYVILLE     90  72  91  72 /  20  20  10  10
CHANUTE         90  72  91  72 /  20  20  10  10
IOLA            90  72  91  72 /  20  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, Jul 8, 5:35 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CDT THU JUL 8 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS GENERALLY EAST OF THE
KANSAS TURNPIKE TODAY. IF STORMS DEVELOP, THEY WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND BRIEF DOWNBURST WINDS. SCATTERED
STORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA TONIGHT. THESE
STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SEVERE
DOWNBURST WINDS.

A FEW STORMS MAY DEVELOP THIS MORNING OVER SOUTHEAST KANSAS AS RICH
GULF MOISTURE IS LIFTED UP AND OVER A FRONT. ISOLATED STORMS WILL
ALSO BE POSSIBLE IN THESE SAME LOCATIONS LATE THIS AFTERNOON AS
INSTABILITY INCREASES WITH THE AFTERNOON HEAT. THERE ARE A COUPLE
SCENARIOS FOR STORMS OVERNIGHT. FIRST, STORMS MAY DEVELOP OVER
NEBRASKA AND MOVE SOUTH INTO THE AREA. THE OTHER OPTION WOULD BE FOR
STORMS TO DEVELOP LATE TONIGHT AS STRONG WINDS JUST OFF OF THE
SURFACE LIFT MOISTURE UP AND OVER A WEAK FRONT. LARGE HAIL AND
DOWNBURST WINDS WILL BE THE MAIN THREATS FOR STORMS THAT DEVELOP
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:10 PM CDTTornado WarningICTRussell50 min
Jul 7, 7:52 PM CDTTornado WarningICTRussell53 min
Jul 7, 8:36 PM CDTTornado WarningICTBarton, Russell54 min
Jul 7, 8:58 PM CDTFlash Flood WarningICTRussell6 hr
Jul 7, 9:23 PM CDTTornado WarningICTBarton52 min
Jul 7, 10:12 PM CDTSevere Thunderstorm WarningICTBarton48 min
Jul 7, 10:20 PM CDTSevere Thunderstorm WarningICTRice55 min
Jul 8, 11:26 AM CDTFlash Flood WarningICTWoodson6 hr
Jul 8, 12:00 PM CDTFlash Flood WarningICTGreenwood5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.